Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 34, NWS Newport/Morehead City, NC

May 15, 1997Tyrrell County, Washington County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 15, 1997, 1:49 PM EDT for Tyrrell County, Washington County, North Carolina. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 15, 1997, 1:49 PM EDT (17:49 UTC)
Expired
May 15, 1997, 2:30 PM EDT
In force
41 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Tyrrell County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 128 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 2:15 PM EDTHail 1Frying Pan, NC
May 15, 2:15 PM EDTThunderstorm Wind 52Scuppernong, NCWinds estimated to 60 mph rolled a gas storage tank.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

328 
WUUS01 KMHX 151751 RRA
SVRMHX
NCC177-187-151830-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
149 PM EDT THU MAY 15 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  230 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...TYRRELL COUNTY...WASHINGTON COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
THUNDERSTORMS CONTAINING HAIL AROUND 1 INCH IN DIAMATER WAS OCCURRING IN
WASHINGTON COUNTY NEAR PLYMOUTH. THIS STORM WILL BE AFFECTING THE
COMMUNITIES OF ROPER AND CRESSWELL BY 200 AND INTO TYRELL COUNTY NEAR
COLUMBIA AROUND 220 PM EDT.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
BT/RVT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 9:48 AM EDT, 4 hours 1 minute earlier.

Area forecast discussion, May 15, 9:48 AM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
948 AM EDT THU MAY 15 1997

ZFP: FCST THIS AFTN LUKS GUD W/ WARM 80-85 DEGREES INLND. 75-80 SHUD DO
FOR SE/CNTRL BEACHES. KEEP CHCY 30-40 POPS FOR LATE AFTN THUNDER. ONLY
REAL CONCERN IS THAT A SLGT CHC EVENING POP CUD BE NEEDED ALG CNTRL CST
& OUTER BNKS.

CWF: SCA MARGINAL AS XPCTD YSTDY BUT WL GET REAL WINDY ALG THE IMMEDIATE
CST WHERE MIXING BCMS MAXIMIZED INVOF RESULTANT BOUNDARIES & ALG EDGES
OF THE SOUNDS. NO MAJOR CHANGES ANTICIPATED THIS AFTN.

DISC: MODIFIED 12Z MHX RAOB VRY INTERESTING. -14 C TEMPS @ H5 IS COLD
FOR THE SEASON & IF SFC DW PTS CAN MAINTAIN AROUND 60 E OF CSTL PLAIN AS
AFTN WEARS ON...CAPES SHUD BE APPROX 2000 J/KG PRECEDING A DECENT ZN OF
CONVERGENCE AHD OF CD FNT. 00Z ETA FCST SOUNDINGS SHOWED EVEN MORE
PROMISE FOR STRONG CNVTN ALG THE CST LATER TDA W/ TTS > 50 & A LARGE
POSITIVE AREA. BIG FACTORS WL BE WSW FLOW THIS AFTN & STRENGTH OF SHARP
POSITIVE TILT SHORT WAVE AS EVIDENCED ON WV IMAGERY APPROACHING THE OH
VLY. 09Z RUC CONTINUED TO SHOW FAVORABLE JET DYNAMICS LATER TDA BUT
DRIER AIR IS REALLY PRESSING IN FM THE W BY 21Z-00Z. THINKING HERE IS
THAT CNVTN WL LIKELY BE WDLY SCT & UNORGANIZED BUT PSBLY QUITE STRONG
RIGHT ALG THE CST IF THINGS COME TOGETHER JUST RIGHT.

.MHX...SCA COASTAL WATERS AND SOUNDS.

RVT

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:56 PM EDTSevere Thunderstorm WarningMHXDare64 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.